[Skip to Navigation]
Article
November 1954

AUDIOMETRIC PATTERN FOLLOWING DIHYDROSTREPTOMYCIN THERAPY

Author Affiliations

MANILA, PHILIPPINES
From the Department of Eye, Ear, Nose and Throat, University of St. Tomas College of Medicine (Dr. Tionloc and Dr. Roxas); and the St. Isabel Hospital (Dr. Tionloc). 590

AMA Arch Otolaryngol. 1954;60(5):590-595. doi:10.1001/archotol.1954.00720010605007
Abstract

BEFORE the advent of isoniazed, streptomycin and dihydrostreptomycin were the drugs of choice to combat tuberculosis, and the frequent sequelae of prolonged therapy were vestibular and cochlear impairment. Fowler and Feind1 claimed that ototoxicity frequently results from a large daily dose with a subsequent high drug concentration in the circulation and renal impairment. Pitts2 and co-workers consider preexisting auditory disease and age to be factors in early development of ototoxicity. Velasco3 believes that tuberculous patients are more susceptible to the toxic effects of streptomycin than normal persons. The otic disturbances either begin alone or one succeeding the other, or they appear simultaneously. However, some patients do not experience any subjective otic disturbances, and not until a vestibular test or an audiogram is taken is the defect noted.

Winston4 believes that both streptomycin and dihydrostreptomycin damage the vestibular apparatus, while dihydrostreptomycin causes deafness more frequently than streptomycin.

Add or change institution
×